Alert archive / Arizona / Flash Flood Warnings in 2011

Flash Flood Warning 23, NWS Flagstaff, AZ

July 24, 2011Apache County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 24, 2011, 3:45 PM MST for Apache County, Arizona. It was in force for 90 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2011, 3:45 PM MST (22:45 UTC)
Expired
Jul 24, 2011, 5:15 PM MST
In force
90 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Apache County, AZ

The radar

The Flagstaff radar (KFSX), 204 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 4:00 PM MSTHEAVY RAIN 0.993 Ne Alpine, AZESCUDILLA PEAK...SPOTTER REPORTS OF DEBRIS OVER SECTIONS OF HIGHWAY 180 NORTH AND SOUTHEAST OF APLINE...FROM HEAVY RAIN
Jul 24, 4:30 PM MSTFLASH FLOOD4 N Alpine, AZFLOODING AND EROSION ON PROPERTIES IN THE AREA. 1.5 INCHES RAINFALL MEASURED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 45 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.8 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2011-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 362 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2011-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
362 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1054 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

154 
WGUS55 KFGZ 242245
FFWFGZ
AZC001-250015-
/O.NEW.KFGZ.FF.W.0023.110724T2245Z-110725T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
345 PM MST SUN JUL 24 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN APACHE COUNTY IN NORTHEAST ARIZONA...

* UNTIL 515 PM MST

* AT 341 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM WHICH WILL LEAD TO FLASH
  FLOODING OVER THE WALLOW BURNED AREA NEAR ALPINE AND NUTRIOSO.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIFE-THREATENING FLOODING OF CREEKS...ROADS...AND NORMALLY DRY WASHES
IS LIKELY. THE HEAVY RAINS WILL LIKELY TRIGGER ROCKSLIDES...
MUDSLIDES...AND DEBRIS FLOWS IN STEEP TERRAIN...ESPECIALLY NEAR THE
BURN AREA.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
DAVIS CREEK...NUTRIOSO CREEK...MILK CREEK...TROUT CREEK...SAN
FRANCISCO RIVER...AUGER CREEK...COYOTE CREEK...TURKEY CREEK...MAMIE
CREEK...WOODS CREEK...HULSEY CREEK...PADDY CREEK...PACE CREEK...
CANYON CREEK...COLEMAN CREEK...ROMERO CREEK AND STONE CREEK.

&&

LAT...LON 3399 10920 3396 10905 3378 10905 3378 10920

$$

DJO
2 follow-up statements
572 
WGUS75 KFGZ 242350
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
450 PM MST SUN JUL 24 2011

AZC001-250015-
/O.CON.KFGZ.FF.W.0023.000000T0000Z-110725T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
APACHE AZ-
450 PM MST SUN JUL 24 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MST FOR
SOUTHEASTERN APACHE COUNTY...

AT 440 PM MST...LAW ENFORCEMENT OFFICIALS REPORT MUDSLIDES CAUSING
CLOSURES OF HIGHWAYS 180 AND 191 IN THE VICINITY OF ALPINE AND
NUTRIOSO DUE TO THUNDERSTORMS WHICH PRODUCED VERY HEAVY RAIN
EARLIER THIS AFTERNOON ON THE WALLOW BURN AREA. IN
ADDITION...PROPERTY OWNERS NORTH OF ALPINE REPORTED
FLOODING...PROPERTY DAMAGE...AND EROSION DUE TO HEAVY RUNOFF.
ALTHOUGH HEAVY RAIN HAS ENDED...RUNOFF WILL CONTINUE LATE THIS
AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIFE-THREATENING FLOODING OF CREEKS...ROADS...AND NORMALLY DRY WASHES
IS LIKELY. THE HEAVY RAINS WILL LIKELY TRIGGER ROCKSLIDES...
MUDSLIDES...AND DEBRIS FLOWS IN STEEP TERRAIN...ESPECIALLY NEAR THE
BURN AREA.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
DAVIS CREEK...NUTRIOSO CREEK...MILK CREEK...TROUT CREEK...SAN
FRANCISCO RIVER...AUGER CREEK...COYOTE CREEK...TURKEY CREEK...MAMIE
CREEK...WOODS CREEK...HULSEY CREEK...PADDY CREEK...PACE CREEK...
CANYON CREEK...COLEMAN CREEK...ROMERO CREEK AND STONE CREEK.

&&

LAT...LON 3399 10920 3396 10905 3378 10905 3378 10920

$$

DJO
142 
WGUS75 KFGZ 250021
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
521 PM MST SUN JUL 24 2011

AZC001-250025-
/O.EXP.KFGZ.FF.W.0023.000000T0000Z-110725T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
APACHE AZ-
521 PM MST SUN JUL 24 2011

...THE FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHEASTERN APACHE
COUNTY...

HEAVY RAIN WHICH CAUSED FLASH FLOODING AS WELL AS MUD AND DEBRIS
FLOWS IN THE VICINITY OF NUTRIOSO AND ALPINE AND HIGHWAYS 180 AND
191 HAS ENDED AND STREAM FLOWS HAVE BEGUN TO SUBSIDE. THEREFORE...
THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. KEEP IN MIND
THAT CLOSURES TO AREA ROADWAYS MAY CONTINUE THIS EVENING AND SOME
AREA ROADWAYS MAY STILL BE IMPASSABLE DUE TO DAMAGE OR RECEDING
WATER FLOWS. DUE NOT ATTEMPT TO CROSS FLOWING WATER ON FOOT OR
IN A VEHICLE.

LAT...LON 3399 10920 3396 10905 3378 10905 3378 10920

$$

DJO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 2:40 PM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 24, 2:40 PM MST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
240 PM MST SUN JUL 24 2011

.SYNOPSIS...HIGH PRESSURE WILL BUILD ACROSS THE SOUTHWEST ALLOWING A
MOIST FLOW TO CONTINUE FOR THE NEXT SEVERAL DAYS. EXPECT SCATTERED
SHOWERS AND THUNDERSTORMS EACH DAY WITH TEMPERATURES NEAR NORMAL.

&&

.DISCUSSION... SCATTERED SHOWERS AND STORMS ARE DEVELOPING ACROSS
NORTHERN AZ THIS AFTERNOON IN RESPONSE TO A SURGE OF MOISTURE THATS
MOVED INTO THE AREA. INITIAL STORMS ARE FAVORING THE WHITE MTNS AND
MOGOLLON RIM WHICH WILL CONTINUE TO BE AN AREA OF FOCUS FOR
ADDITIONAL DEVELOPMENT THIS AFTERNOON/EVENING DUE TO BETTER MOISTURE
AND INSTABILITY IN PLACE. A STEEP CAPPING INVERSION WAS NOTED ON
THIS MORNINGS SOUNDING AROUND 430 MB WHICH WILL LIKELY SUPPRESS
CONVECTION TO SOME DEGREE FOR AREAS NORTH OF THE RIM THIS EVENING.
WEAK STEERING FLOW WILL LEAD TO SLOW MOVING PULSE TYPE STORMS WITH
HEAVY RAIN AND LOCALIZED FLOODING BEING THE PRIMARY THREAT. ACTIVITY
WILL DECREASE AROUND SUNSET WITH ISOLATED STORMS POSSIBLE TONIGHT.

FOR MONDAY...ANOTHER ROUND OF SCATTERED SHOWERS AND STORMS WILL
DEVELOP AS ABUNDANT MOISTURE REMAINS IN PLACE AND ACTUALLY INCREASES A BIT
THROUGHOUT THE DAY. STORMS WILL AGAIN FAVOR THE WHITE MTNS AND
MOGOLLON RIM SOUTHWARD...AS WELL AS PORTIONS OF EASTERN AZ WHERE IT
APPEARS THE BETTER INSTABILITY WILL BE. STORMS WILL AGAIN BE SLOW
MOVING AND HEAVY RAIN AND FLOODING WILL REMAIN A CONCERN.

THE HIGH PRESSURE CENTER OVER THE SOUTHERN CONUS WILL SLOWLY RETREAT
EASTWARD THROUGH THE EARLY PART OF NEXT WEEK ALLOWING AN UPPER LEVEL
DISTURBANCE TO ROTATE THROUGH NORTHERN AZ ON TUESDAY. THIS WILL
LIKELY ENHANCE SHOWER/THUNDERSTORM ACTIVITY SOMETIME LATE MONDAY
NIGHT THROUGH TUESDAY AND HAVE TRENDED PRECIPITATION CHANCES UPWARD.
THE MOISTURE PLUME LOOKS TO PUSH EASTWARD WEDNESDAY/THURSDAY WITH A
DOWNTURN IN PRECIPITATION ACROSS OUR WESTERN AREAS. HOWEVER...THE
HIGH REESTABLISHES ITSELF OVER THE SOUTHWEST BY NEXT WEEKEND WITH
ANOTHER RAMP UP IN MOISTURE ANTICIPATED.

&&

.AVIATION...FOR THE 00Z PACKAGE...TIL 03Z MON...SCATTERED SHOWERS
AND THUNDERSTORMS SHOULD CONTINUE ALONG AND SOUTH OF THE MOGOLLON
RIM...WITH LOCAL MVFR CONDITIONS AROUND THE STRONGER STORMS.
ELSEWHERE ISOLATED THUNDERSTORM COVERAGE IS FORECAST. STORM ACTIVITY
TO DIMINISH OVERNIGHT. AFT 17Z MON...THUNDERSTORMS SHOULD RETURN TO
NORTHERN ARIZONA...WITH GREATER COVERAGE THAT WHAT HAS BEEN SEEN
TODAY. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC..................MCS
AVIATION................DL

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Jul 24, 4:00 AM MST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
400 AM MST SUN JUL 24 2011

AZZ004>018-037>040-250700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
400 AM MST SUN JUL 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

INCREASING MOISTURE ACROSS ARIZONA WILL BRING SCATTERED SHOWERS AND
THUNDERSTORMS TO AREAS OVER AND SOUTH OF THE MOGOLLON RIM...WITH
ISOLATED SHOWERS ACROSS THE NORTHEAST AND ALONG THE UTAH BORDER. SOME
STORMS MAY PRODUCE BRIEF HEAVY RAIN AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ABUNDANT MOISTURE WILL REMAIN ACROSS THE REGION BRINGING SCATTERED
SHOWERS AND THUNDERSTORMS THROUGH MIDWEEK. DRIER AIR WILL RETURN FOR
THE LATTER HALF OF THE WEEK WITH DECREASING CHANCES OF SHOWERS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 2:03 PM MSTAreal Flood AdvisoryFGZApache3 hr

Nearby

Flash Flood Warnings in Arizona, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.